Codeine

codeineCodeine and its abuse are becoming increasingly more common today. It is estimated that approximately 33 million people in America are using codeine for non-medical purposes each year, even though the initial intent of codeine is for people in pain. In fact, the rise in codeine and other opiate usage is only 2nd behind the use of marijuana. Between the years 2001 to 2005, there was 114% increase in loss of lives (unintentional) due to prescription opiates.

 Codeine isn’t as potent as say, morphine. It is a moderately strong opiate drug that is used in pain relief and for the suppression of coughs. It is most often found in prescription cough syrups. But regardless of how strong it is, it is still addictive and has many of the common symptoms associated with other opiates.

 An addiction to codeine usually begins with an increasing tolerance to the drug. This means that a person could start getting a reduction of pain or coughing at 15 milligrams but then need 30 milligrams to help because 15 stopped working. This is the usual road to addiction with opiate painkillers. The higher the dosage gets the more likely it is that a person will become addicted. This is especially true if the use of codeine goes on for a long time.  If a codeine user becomes addicted, they may go back to the doctor to get a higher dose of the drug. If the doctor refuses to give it to them or cuts them off, the person may engage in criminal activities to prevent the withdrawal symptoms and sickness that are associated with an addiction to codeine. This can lead many people to end up using harder and more potent opiates.

 Like any other opiate, codeine causes nausea, vomiting, difficulty breathing and drowsiness. A person who is using codeine heavily may appear sedated and suffer from stomach pain and may be really itchy. A codeine user may not be able to think clearly and they may not be capable of functioning. This is especially true of someone who first starts taking codeine. Someone who has just started taking codeine may experience dizziness and even fainting spells.

Some codeine users may experience changes in vision and a heavy user may even have seizures. If an overdose on codeine happens the signs will include loss of consciousness, shallow and slow breathing, slow heartbeat, and cold and clammy skin. It is important that if someone is overdosing that 911 is called immediately.

No matter what opiate or drug is being abused, whether it is codeine or heroin, when a person can’t stop using a drug and when his or her life is being damaged or even destroyed by addiction, they need help quitting. Many people who are abusing codeine or any other opiates don’t even get high anymore; they just need the drug to function normally. There needs to be a clear path out of the addiction and to get through the misery of withdrawal so they can have a productive and enjoyable life again.